March 8 Aidan I am addicted to Xanax, I see no future

Dear Aidan,

I have been abusing Xanax for a number of months and I am very worried I am addicted. I suffer from depression, social anxiety, and acute insomnia. To escape these problems I started abusing drugs. I am 22yo. I previously had an issue with addiction before and I swore it would not happen again. I have been visiting two separate physicians and receiving .75MG from each (1.5MG BD) If I am to be honest, one doctor will prescribe away, but the other is getting very wary and I live in a small area with few pharmacies. I guess the thought of having my dosage cut in half led me looking at online purchasing to realizing I have major troubles. Am I a drug addict? Do I have to go in-patient? As I sat to write this, I had a mini breakdown.
I attend therapy and see a psychiatrist but he is completely against benzos and this “Doctor shopping” would probably see me thrown out” and he is the only the psychiatrist for a long distance. I am scared going it alone without benzos and cold turkey seems like hell per what I read. Any hope?

B Galway, Ireland

Hi B,
Thanks for writing to me and its encouraging to me to get queries in this AMA – “Ask Me Anything” This being my third.

Firstly- the good news! It is great you give some information with regard to length of time on the benzo and the dosage of the benzo and which benzo it is. Xanax is a short acting benzodiazepine (has a short half-life), as opposite to Diazepam (Valium) which has a longer half-life. Xanax will act quickly, but spend less time in your system. A few months is not bad, it’s not unusual to hear a number of years before someone puts their hands up or their source “runs out”

We need to get you off the Xanax. I will talk later about why Benzodiazepines are not a good med, bar typically for short-term usage or for surgical procedures or short-term crises. The first thing is complete honesty with your psychiatrist. I know you are worried about his reaction, but complete honesty is the best course of action. If you are extremely worried, send an email pre appointment. I think the best course of action is to trace back why you started these medications (you mention your problems, but what pushed you “over the edge”). You will be asked or give as much information as you can, for example – you have told me you are a “number of months” on Xanax (Please be more specific as to how many months) You need to apologize to the gentleman and be very sincere as you apologize to him. I do not think it’s the time to ask him about continued care. If you receive your typical prescription for your other medications at the end of the session and a new appointment date, you are fine. Otherwise, I imagine, you will probably receive your medications and a number of refills and details of other psychiatrists and its best to accept his decision here, as you have apologized, so his decision is not worth arguing.

The best idea to get off Xanax is to switch to Valium,(Diazepam) I know it sounds unusual, but it works by the same mechanism as Xanax. What happens is that Xanax and Valium replace the GABA neurotransmitter in your brain. When you take it for longer than a month or two your brain stops making GABA. Thus if you “cold turkey” there is no GABA in your brain. Gaba helps regulate a lot of the other neurotransmitters and that is why “Benzodiazepine Withdrawal” is so dreadful. Medics increasingly realize the difficulties associated with benzodiazepines and the Xanax- Valium plan
Luckily, you have not been taking it for years so your brain should be able to bounce back quickly. You do need to taper. At higher dosages, there is the possibility of a seizure. You are not in this category. The recommended way to taper is to switch to Valium. It stays in your system about 48-72 hours, so you do not get the manic withdraw symptoms you feel with Xanax between doses. You need to have a strong will and follow the prescription from the pharmacy. There may be difficult times, for example the first week or two might or the last week or two, but after that it should be back to normal. You may get panic attacks for a little while. You have to fight the urge to solve this with taking more benzos. You have to be strong. You have to stay strong.

Regarding being a “Drug Addict”, these are just words. You do mention this happened before and that would make me worry. You do not say what the addiction was to. For example was it to benzos again or opiates or heroin. I would be worried that this is the second time. Rehab isn’t needed, but was this to happen again, I would be particularly worried and I won’t say “Drug Addict”, but I plead with you to be honest with family, friends, physicians, psych and pick up sport and interests and avoid benzos, opiates, illegal drugs, anything that can be abused or misused.

Back to Xanax for a moment

Xanax /alprazolam) is a benzodiazepine drug that was first introduced in 1976. )

When taken as prescribed, it has potent and therapeutic anti-anxiety, anti-convulsant and sedative effects. The substance is often prescribed for Mental Health Disorders related to Anxiety, including: Generalized anxiety disorder./ Panic disorder./ Social anxiety disorder./ Various phobias.

Why do we frown on it nowadays -the quicker a drug works, especially one that makes you feel good in some way, the more addicting it is, as the cause and effect are close in time, making it very reinforcing. This is fine if you just take it on those rare anxious moments where you need something to get through it. However, since it works so quickly, many folks start taking it more and more often, until it gets to the point that they are taking it daily. Then they start taking it as soon as they feel it wear off. Before you know it, you are taking it 3-4 times per day. The big problem is all because of your brain’s laziness. See, your brain makes it’s own natural Xanax-like substance, called GABA.

GABA keeps your brain from over-working. Xanax (and other sedatives, and alcohol) works by acting like GABA in the brain (sort of). As above, but to reinforce, if you start taking it daily, your brain starts thinking “I guess I don’t need to make so much GABA because this Xanax stuff is here, so I’ll only make 20% of what I usually make.” It takes a week or more for your brain to stop making the GABA (which is why just a few days on Xanax won’t lead to much trouble), and a week or more for it to start making it again when you stop taking the Xanax.

Here’s where the trouble begins. If Xanax wears off in just a few hours, but it takes a week for your brain’s natural Xanax to kick back in, what happens in the interim? Withdrawl

What does that feel like? It feels like a panic attack, but worse. High blood pressure, rapid heartbeat, tremors, confusion, delirium, hallucinations, seizures. What do folks do when they feel a panic attack coming on? Take another Xanax.

Vicious Circle….

I can sympathize with your situation. I am sure it’s a complex situation, far more complex than a question can allow, please drop the Xanax, you will still receive medical care, you won’t be left isolated, do examine this with your therapist, Also, given your addiction issues /addictive personality, do examine is there something in your background you are trying go “mask” Thanks for writing. Sincere good luck.

Aidan

AOC.